Format

Send to

Choose Destination
See comment in PubMed Commons below
Semin Arthritis Rheum. 2013 Oct;43(2):241-58. doi: 10.1016/j.semarthrit.2013.02.001. Epub 2013 May 2.

Inflammatory, immune-mediated adverse reactions related to soft tissue dermal fillers.

Author information

1
Ageing and Systemic Autoimmune Diseases Research Unit. Service of Internal Medicine-I. Aging Basic Research Unit, Molecular Biology and Biochemistry Research Centre for Nanomedicine (CIBBIM-Nanomedicine), Vall d'Hebron University Research Institute (VHIR), Barcelona, Spain; Centro de Investigación Biomédica en Red Bioingeniería, Biomateriales y Nanomedicina (CIBER-BBN), Instituto de Salud Carlos III, Madrid, Spain; Department of Medicine, Universitat Autonoma, Barcelona, Spain. Electronic address: 16297jar@comb.es.

Abstract

BACKGROUND:

An increasing number of persons seek medical solutions for esthetic indications and for diverse pathological conditions, such as malformations, trauma, or cancer. Despite manufacturers' and different authors' claims that fillers are non-immunogenic or that complications are uncommon, unwanted adverse reactions do occur.

OBJECTIVES:

To review the literature regarding the multiple types of immune-mediated adverse reactions related to medical dermal filler injections/prosthesis.

METHODS:

A comprehensive MEDLINE, PubMed, and Google Scholar electronic database search was performed (2000-January 2012). Selected articles published before 2000 referring to general concerns regarding the studied topic were also included. The search provided almost 300 articles. Finally, 235 studies were selected and included.

RESULTS:

All known fillers present in the market have been shown to be able to provoke early- and late-onset inflammatory adverse reactions. Their true prevalence is unknown but appears to be significant. The majority of the late-onset adverse effects are inflammatory and immune-mediated in nature. Edema, granulomas, sarcoid-like disorders, and panniculitis are the findings most commonly seen. Rarely, systemic granulomatous and autoimmune diseases, and to lesser extent acute hypersensitivity reactions can be seen.

CONCLUSIONS:

All implanted, injected, and blood-contact biomaterials trigger a wide variety of adverse reactions that may appear early or late and range from local to systemic. Most fillers act more as adjuvants than as direct T-cell activators, on a background of genetic predisposition. Their treatment has not been the subject of well-designed studies. Management of both acute and systemic reactions is often difficult and requires anti-inflammatory and occasionally immunosuppressive therapy.

KEYWORDS:

Acrylamides; Adverse reactions; Alginate; Collagen; Dermal fillers; Ethylmethacrylate; Granulomas; Hyaluronic acid; Hydroxylapatite; Methylmethacrylate; Poly-L-lactic acid; Silicone medical grade; Treatment

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center